Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 40, NWS Grand Rapids, MI

May 14, 2004Gratiot County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 14, 2004, 3:47 PM EDT for Gratiot County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2004, 3:47 PM EDT (19:47 UTC)
Expired
May 14, 2004, 4:30 PM EDT
In force
43 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Gratiot County, MI

The radar

The Detroit radar (KDTX), 106 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:05 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WUUS53 KGRR 141947
SVRGRR
MIC057-142030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
347 PM EDT FRI MAY 14 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRATIOT COUNTY IN CENTRAL MICHIGAN

* UNTIL 430 PM EDT

* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EDGEWOOD...OR ABOUT 8 MILES EAST OF
  ITHACA...MOVING NORTHEAST AT 45 MPH.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

DAMAGING WINDS IN EXCESS OF 70 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4333 8455 4321 8437 4368 8368 4385 8392

$$

93 MWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 11:30 AM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 14, 11:30 AM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1130 AM EDT FRI MAY 14 2004

.SHORT TERM...
SEVERE WEATHER THREAT IS THE MAIN CONCERN FOR THE AFTERNOON AND
EARLY EVENING AS COLD FRONT ADVANCES SLOWLY EAST ACROSS THE CWFA.
FRONT IS CURRENTLY JUST WEST OF HIGHWAY 131 THEN SSW TO GARY
INDIANA. NOT EXPECTING THE FRONT TO MOVE TOO FAST THIS AFTERNOON
SINCE THERE IS A WAVE ALONG THE FRONT IN ILLINOIS MOVING NORTHEAST.

CLOUD COVER IS RATHER EXTENSIVE ATTM BUT LIFTED INDICES ARE STILL -2
TO -4 AHEAD OF THE FRONT. ANY BRIEF BREAKS IN THE CLOUDS COULD
REALLY BOOST INSTABILITY IN A HURRY AND INCREASE THE SEVERE WEATHER
THREAT. MAIN CONCERN IS FOR DAMAGING WINDS FROM LINEAR SEGMENTS
LIFTING NE FROM INDIANA... AS WINDS ALOFT ARE PROGGED TO STRENGTHEN
THROUGH 21Z (40 KTS AT H8 AND 55 KTS AT H5). FREEZING LEVEL IS UP
NEAR 13K FEET... SO THE HAIL THREAT NOT TOO HIGH. LOCALLY HEAVY
DOWNPOURS COULD LEAD TO SOME URBAN/SMALL STREAM FLOODING PROBLEMS
WHERE HEAVIER CELLS PERSIST.

ISOLATED WEAK/BRIEF TORNADOES ARE ALSO A POSSIBILITY GIVEN LOW LCL
HEIGHTS AND 0-1KM HELICITIES NEAR 150. CURRENTLY SFC WINDS ARE
UNIFORM SSW...BUT IF LOW LEVEL WINDS BACK SOUTHEASTERLY AHEAD OF THE
WAVE LIFTING NE FROM IL...THIS WOULD INCREASE THE TORNADO THREAT.

BEHIND THE FRONT THIS AFTERNOON...EXPECT WIDESPREAD RAIN AND MUCH
COOLER TEMPERATURES IN THE 40S AND 50S.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEADE
Hazardous weather outlook, May 14, 11:41 AM EDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1141 AM EDT FRI MAY 14 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-151003-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1141 AM EDT FRI MAY 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EARLY
EVENING EAST OF A LINE FROM MOUNT PLEASANT TO HOLLAND. A COLD FRONT
WILL MOVE INTO A MOIST AND UNSTABLE AIRMASS...TOUCHING OFF
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
ISOLATED TORNADOES ARE ALSO POSSIBLE. STORMS THAT DO FORM WILL MOVE
NORTH NORTHEAST AT ABOUT 40 MPH.

LOCALLY HEAVY RAINFALL COULD LEAD TO URBAN AND SMALL STREAM FLOODING
PROBLEMS WHERE THE STRONGER STORMS PERSIST.

SCATTERED SHOWERS AND THUNDERSTORMS MAY LINGER THROUGH INTO THE
EVENING AS THE COLD FRONT MOVES ACROSS LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

OSTUNO MEADE

In the hours before

Special weather statement, May 14, 1:28 PM EDT, 2 hours 19 minutes before
MIZ039-040-045-046-051-052-057>059-064>067-071>074-150000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
128 PM EDT FRI MAY 14 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MEADE
Local storm report, May 14, 3:32 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
332 PM EDT FRI MAY 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HEAVY RAIN       10 N GRATTAN            43.23N 85.38W
05/14/2004  1.00 INCH        KENT               MI   TRAINED SPOTTER

            1.00 INCH OF RAIN THE PAST HOUR

&&

MJK

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.